Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Northern Indiana

May 18, 2004White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2004, 2:08 PM EST for White County, Indiana. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 2:08 PM EST (19:08 UTC)
Expired
May 18, 2004, 3:30 PM EST
In force
82 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:45 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 181908
SVRIWX
INC181-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EST TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 330 PM EST

* AT 208 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WOLCOTT...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WOLCOTT
  BROOKSTON
  CHALMERS
  REYNOLDS
  MONTICELLO
  BURNETTSVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4086 8660 4075 8659 4071 8677 4058 8679
          4058 8710 4076 8711

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM EST, 53 minutes earlier.

Area forecast discussion, May 18, 1:15 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EST TUE MAY 18 2004

.AVIATION...
THUNDERSTORMS HAVE DEVELOPED RAPIDLY PAST HOUR IN AREA OF MOISTURE
CONVERGENCE AND INSTABILITY TO THE SOUTH OF A COLD FRONT DRAPED FROM
THE WESTERN TIP OF LAKE ERIE TO JUST NORTH OF FWA TO WEST CENTRAL
ILLINOIS.  WILL INCLUDE THUNDERSTORMS IN A TEMPO GROUP AT FWA UNTIL
COMPLEX SHIFTS SOUTHEAST OF AREA...ROUGHLY 21Z.   ATTENTION THEN
TURNS TO THUNDERSTORM COMPLEX MOVING THROUGH MISSOURI AND ILLINOIS
WHICH WILL LIKELY AFFECT FWA AREA BY 03Z.  TOWARD DAYBREAK...EXPECT
MVFR CONDITIONS WITH FOG AND STRATUS/STRATOCUMULUS FORMATION AT BOTH
SBN AND FWA TAF SITES AS BOUNDARY THROUGH 925 MB MOISTURE REMAINS
HIGH.  WITH INCREASING EASTERLY FLOW...VISIBILITIES SHOULD BECOME
UNRESTRICTED BY MID MORNING...BUT EXPECT MVFR CEILINGS TO CONTINUE.
&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT
AREAS OF SHOWERS AND STORMS ALONG AND BEHIND COLD FRONT NEAR ORD
WILL CONTINUE TO MOVE EAST TODAY WITH LIKELY POPS NW THIS MORNING.
FRONT WILL SAG ACROSS CWA THIS AFTERNOON WITH SCT SHOWERS NORTH OF
FRONT AND LIKELY POPS SE CWA ALONG AND AHEAD OF BOUNDARY. FRONT WILL
SINK JUST SOUTH OF CWA TONIGHT WITH DRYING IN THE NORTH AS SFC HIGH
NOSES IN. WILL BE A SHARPE EDGE TO PRECIP TONIGHT AND LEFT HIGH CHC
POPS FAR SOUTH FOR AOH AND MONTICELLO WITH CHC POPS TO FWA AND THEN
DRY NORTH. AS FRONT MOVES ACROSS TODAY NOT MUCH OF A RISE IN NW CWA
ESPECIALLY AROUND BEH WHERE HIGHS MAY BE REACHES EARLY THIS MORNING
WITH UPPER 70S FAR SOUTH AND EAST WELL AHEAD OF FRONT WHERE SOME
SUNSHINE WILL BE ABLE TO BOOST TEMPS EARLY. STRONG TEMP GRADIENT
BEHIND FRONT TONIGHT WITH UPPER 40S NEAR LAKE MI TO MID-UPPER 50S IN
LIMA.

LONG TERM...
ONLY MAJOR CHANGE TO THE EXTENDED WAS FOR WEDNESDAY. CUT THE PRECIP
TO JUST OUR SOUTHERN COUNTIES AS THAT FRONT WILL BE SOUTH OF OUR CWA
THROUGH CENTRAL INDIANA. THEN LET THE PRECIP IN FOR ALL OF THE CWA
WEDNESDAY EVENING/NIGHT AS IT LOOKS LIKE THAT FRONT MOVES NORTHWARD
THEN AS A WARM FRONT THROUGH OUR CWA. THEN THE REST OF THE FORECAST
BECOMES A TIMING ISSUE OF WHEN THE PERIODS OF PRECIP WILL MOVE
THROUGH WITH FRONTS AROUND THE REST OF THE WEEK. SINCE THIS IS THE
EXTENDED FCST DID NOT TRY AND TIME ANYTHING...SO LEFT FCST AS BE.
POP CHANCES ARE NOT TOO HIGH AND THATS WHAT WAS IN THE FCST SO THAT
STILL LOOKS GOOD. HOWEVER, LOOKS LIKE WED NIGHT COULD BE DRY AS WE
WILL BE BETWEEN FRONTS AND THE MODELS KEEPING THE ENERGY TO THE
NORTH OF US. THEN BY THURSDAY EVENING A FRONT COMES TO LAY EAST/WEST
ALONG THE INDIANA/MICHIGAN BORDER WITH THIS FRONT THEN GETTING
PUSHED SOUTHWARD INTO OUR CWA ON FRIDAY AND THEN LIFTED BACK NORTH
OVER THE WEEKEND AS A LOW SITS OUT OVER THE CENTRAL PLAINS. THEN
LOOKS LIKE THE NEXT FRONT MOVES IN ON MONDAY. ABOVE NORMAL TEMPS
STILL LOOKED TO BE IN LINE.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH
Hazardous weather outlook, May 18, 5:13 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE MAY 18 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191010-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
513 AM EST TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY SOUTH
OF THE INDIANA/MICHIGAN BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS. A COLD FRONT WILL BE MOVING SOUTHEASTWARD THROUGH
THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION WEDNESDAY THROUGH THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS.

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH MONDAY ALTHOUGH IT IS
UNCERTAIN AT THIS TIME WHETHER ANY OF THESE STORMS WILL BECOME SEVERE
OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.